New Jersey, 2017

Lightning Strike in New Jersey, July 19, 2017

July 19, 2017 · NWS PHI · 1 event in 1 county or zone

A man was struck by lightning from a thunderstorm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A man was struck by lightning from a thunderstorm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 11:32 AM EST, 53 minutes earlier.

Area forecast discussion, Jul 19, 11:32 AM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1232 PM EDT Wed Jul 19 2017

.SYNOPSIS...
A cold front will approach the region slowly today and Thursday
before stalling in the Mid-Atlantic Friday and Saturday. A wave
of low pressure along the front may lift it northward on Sunday
before dragging a cold front through the area early next week.
High pressure will build in behind the cold front by the middle
of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Abundant sunshine as high pressure becomes entrenched over the
Mid-Atlantic. Hot and humid conditions in place as highs top off
in the low 90s for most areas, and in the mid to upper 80s
along the coasts and up in the Pocono Mountains. Surface
dewpoints start out in the upper 60s across the Poconos and NW
NJ, in the lower 70s for most of the forecast area, and into the
mid 70s in the Delmarva. Going through the afternoon, SW winds
increase to 5-10 MPH, and this may be enough to allow for some
afternoon mixing which would bring dewpoints down in the upper
60s to around 70. As a result, max heat index should fall just
short of 100 (topping off at 97-99) across the urban corridor
from around Somerville to Trenton to Philadelphia, and from
100-102 from Wilmington to Georgetown, DE. This should be just
short of Heat Advisory criteria.

Closed H5 low centered over the Carolinas opens up this
afternoon and begins to drift offshore. This allows several
strong H5 shortwaves associated with it to lift to the north and
west from the ocean towards NJ. An axis of isolated to
scattered showers and thunderstorms should develop across the
region this afternoon, but highest chances will be mainly south
and east of a line from Somerville, NJ to Doylestown, PA to
Wilmington, DE. Afternoon SB CAPE values will be 1000-1500 J/kg,
a Lifted Index as low as -2C, and 0-6 km Bulk Shear of 10-20
KT. PWATs will be from 1.5-1.75", which are not that high for
this time of the year, but any storms that develop will be slow
moving, and may result in localized poor drainage flooding.
Given the scattered nature of these storms, will cap PoPs at low
chance.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
Any lingering showers and thunderstorms taper off this evening
with loss of diurnal heating. Low level moisture increases once
again as surface dewpoints rise back up into the lower 70s
across much of the forecast area. Another warm and muggy night
on tap with lows in the upper 60s to low 70s, and in the mid and
upper 70s in Philadelphia.

Patchy fog may develop once again late tonight.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Main forecast challenges in the long term will be the heat
through this weekend and frequent chances for storms Thursday
night through at least early next week.

The general synoptic pattern includes amplification of a
longwave trough in eastern North America during the period,
aided by the progression of a fairly potent shortwave trough
along the U.S./Canada border late this week, and the
retrogression of subtropical ridging from the southeastern U.S.
to the southwestern U.S. Main forecast uncertainties this period
include the speed and rate of amplification of the shortwave
trough as it approaches the Great Lakes this weekend and the
subsequent impacts on the larger-scale trough early next week.

The 00Z operational models are in fairly poor agreement
regarding the speed of the shortwave trough, with about a
24-hour spread in timing between the fast ECMWF and slow CMC by
Sunday in the Great Lakes region. These discrepancies only
worsen as the upscale impacts occur with the longwave trough in
eastern North America early next week, with the CMC anomalously
deep/slow with the large-scale troughing along/east of the
Appalachians and the ECMWF on the fast fringes of consensus in
moving the trough offshore by next Tuesday. Though the GFS is in
the middle of the pack with timing, the depth of the longwave
trough is on the flat side of the model consensus, which does
not gel with the amplification of upstream ridging particularly
well. This is especially suspicious given its noticeably deeper
upstream trough in the Pacific Northwest.

Forecast rationale was to use mostly a blend of the ECMWF and
CMC late this week and this weekend, given the suspiciously flat
look of the GFS with large-scale troughing during this period.
However, increased the weighting of the GFS and decreased the
weighting of the CMC with time as the deep/slow progression of
the longwave trough becomes more and more anomalous with the CMC
solution.

Specific forecast details: There appear to be three periods of
elevated chances of convection through Monday. The first is
Thursday night, as a convectively-enhanced perturbation rapidly
progresses east-southeastward through the Great Lakes into the
Northeast. The behavior of the perturbation will be strongly
tied to the development of a mesoscale convective system in the
Upper Midwest and its progression in the northern tier of the
country thereafter. Forecasts of such convective evolution are
low-skill, in general, and the fairly jarring shifts in
track/speed with subsequent model runs and poor agreement among
the models for a particular model start time are bearing this
out. Nevertheless, the simulated convection in the GFS looks
particularly suspicious, as it appears to occur too far upstream
of the midlevel perturbation (unlikely). The northward shift of
the ECMWF with QPF is plausible, however, given models'
tendencies this year to underestimate the strength of
subtropical ridging. As such, kept highest PoPs Thursday night
generally north of I-78, with the highest chances likely to be
to the north of the CWA. Transient ridging upstream of the
perturbation will likely keep much of Friday and Friday night
dry, so the lowest PoPs of the extended occur during this
period.

The second period of more elevated chances of convection occurs
Saturday and Saturday night, as another perturbation moves
rapidly eastward from the Midwest to the northern Mid- Atlantic
region. With a stalling front across the area by this point,
smaller-scale lift will likely aid in the
development/maintenance of a progressive convective cluster
moving along the quasi-zonally oriented boundary during this
time. Though the CMC looks overdone with upscale growth,
including the development of a compact surface low, suspect the
prolonged southerly fetch of warm/moist air will promote
considerable instability and moist convergence for potentially
strong convection associated with the convective cluster
(potential MCS). The ECMWF has a similar look to the overall
evolution, which lends some confidence that this scenario will
pan out. Main question is timing, as the perturbation looks to
move through the region generally somewhat after peak heating.
This suggests best chances for convection will be in the
northwest CWA with gradually diminished chances southeastward
(with convection generally waning as it moves through the area).
For now, kept chance PoPs for most of the area during this time
frame.

The parent shortwave trough approaches the region late this
weekend into early next week, with timing becoming more and more
uncertain by this point. Nevertheless, an associated cold front
will likely approach the area, and synoptic-scale
lift/dynamical support improve for the development of fairly
widespread convection in the Sunday-Monday period. Given
uncertainty of timing, kept PoPs elevated (though capped at
chance) through this period. Importantly, however, convection is
not expected to occur throughout this time frame...it is just
not possible to pinpoint the timing more so than this at this
point.

Tuesday and Wednesday, PoPs slowly decrease, but did not remove
them entirely given the potential for the large-scale trough to
stick around.

Regarding temperatures...Thursday and Friday look hot. Forecast
highs may be a little conservative, particularly Friday when
shortwave ridging may provide extra subsidence/compressional
warming. However, some mixing should also occur, so dew points
may lower into the upper 60s to around 70 during max heating.
With forecast highs in the mid 90s in the urban corridor, this
would keep heat indices just shy of advisory criteria. Notably,
the Delmarva region will likely have somewhat higher dew points,
with heat indices easily exceeding 100 and approaching 105
during peak heating. An advisory certainly cannot be ruled out
here.

Convection or its debris suggest Saturday and Sunday may be
somewhat cooler. After cold frontal passage early next week,
temperatures may actually be somewhat less than average by the
end of the period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Isolated to scattered SHRA/TSRA possible this afternoon. Best
chances will be from KTTN-KPNE-KPHL-KILG SE, but confidence of
a storm developing over any given terminal is low, so will not
mention in the TAFs at this time.

Generally VFR conditions continue late tonight into Thursday
morning. Patchy fog possible once again.

W-SW winds 5-10 KT this afternoon. Winds become nearly calm
after 00Z Thursday.

OUTLOOK...
Thursday through Friday night...Generally VFR. Chance of storms
generally north of KPHL Thursday night. Patchy fog possible
near dawn in favored rural/valley locations. Winds generally
west at or below 10 kts. Confidence slightly above average.

Saturday through Sunday...Increased chances of thunderstorms,
with sub-VFR conditions likely in their proximity. Winds
generally light and somewhat variable during the period, except
stronger/erratic near any storms. Confidence somewhat below
average.

&&

.MARINE...
SW flow becomes S this afternoon and increases to 10-15 KT on
the ocean waters, and remains 5-10 KT on DE Bay. Ocean seas will
average 2-3 feet, and waves on DE Bay will be 1-2 feet.

Winds diminish tonight.

OUTLOOK...
Sub-advisory conditions are forecast through the period.
Chances for storms exist through the period, especially Thursday
night in the New Jersey coastal waters and Saturday-Sunday
everywhere.

RIP CURRENTS...
The underlying 12 to 16 second southeasterly swell is becoming
more pronounced along our coast. As a result, we have upgraded
Delaware to a moderate risk to match New Jersey.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...CMS
Near Term...Iovino/MPS
Short Term...MPS
Long Term...CMS
Aviation...CMS/MPS
Marine...CMS/Iovino/MPS
Hazardous weather outlook, Jul 19, 11:24 AM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1224 PM EDT Wed Jul 19 2017

DEZ001>003-MDZ008-012-015-019-020-NJZ015-017>019-PAZ070-071-102-104-
106-201630-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
1224 PM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, southern New Jersey and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat indices will approach 100 degrees on Thursday and Friday in the
urban corridor and 105 degrees in the Delmarva Peninsula. Heat
advisories may be required during this time frame.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NJZ001-007>010-012-013-016-020>023-027-PAZ054-055-060>062-101-103-
105-201630-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Salem-Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-
Carbon-Monroe-Berks-Lehigh-Northampton-Western Chester-
Western Montgomery-Upper Bucks-
1224 PM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DEZ004-NJZ014-024>026-201630-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
1224 PM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-201630-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1224 PM EDT Wed Jul 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 12:04 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
104 PM EDT WED JUL 19 2017

NJZ020-022-025>027-191730-
Coastal Atlantic-Coastal Ocean-Ocean-Atlantic-Southeastern
Burlington-
104 PM EDT WED JUL 19 2017

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ATLANTIC...SOUTH
CENTRAL OCEAN AND SOUTHEASTERN BURLINGTON COUNTIES...

At 104 PM EDT, a strong thunderstorm was located near Tuckerton, or
18 miles northeast of Atlantic City, moving southeast at 10 mph.

Wind gusts up to 30 mph are possible with this storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas.

Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Tuckerton, Surf City, Beach Haven West, Mystic Island and Manahawkin.

LAT...LON 3963 7426 3959 7423 3961 7420 3958 7422
      3961 7428 3958 7434 3955 7427 3954 7431
      3950 7429 3952 7434 3945 7432 3948 7436
      3955 7434 3956 7441 3951 7442 3953 7445
      3973 7425 3967 7419 3967 7415
TIME...MOT...LOC 1704Z 305DEG 10KT 3958 7426

Robertson

The radar

The Philadelphia radar (KDIX), 40 km away, was scanning. The volume nearest the first event began at 17:24 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Burlington

When
July 19, 12:25 PM EST
Where
Burlington County, 1.27 mi ENE of New Gretna
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.590, -74.450

A man was struck by lightning at a Yacht club.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701699.